Tornadoes · United States · Iowa · 2008
EF0 tornado, Valeria to Newton Muni Arpt, Iowa, July 27, 2008
From Valeria to Newton Muni Arpt, this EF0 tornado ran 0.2 miles across Jasper County on July 27, 2008, touching down at 5:15 PM CDT and reaching 20 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- July 27, 2008
- Touchdown
- 5:15 PM CDT (22:15 UTC)
- Lifted
- 5:16 PM CDT (22:16 UTC)
- On the ground
- 1 minutes
- Path length
- 0.2 miles (0.3 km)
- Path width
- 20 yards (18 m)
- Deaths
- 0
- Injuries
- 0
- County
- Jasper County
- Touchdown point
- 41.670, -93.055
- Lift-off point
- 41.669, -93.052
- Record number
- 0807271615-01
What the Weather Service recorded
A very unstable airmass was in place over Iowa as a warm front lifted north slowly into the state. The warm air had moved in aloft as freezing levels increased from 14,600 feet in the morning, to 16,200 by the evening hours. The atmosphere was a high CAPE, moderate to high shear with CAPE rising to near 5000 J/kg by late afternoon. Lifted indices fell to -8 to -13 C. A speed max moved across the state during the late afternoon and evening hours with shear increasing to between 45 and 60 kts. Downdraft CAPE was in the 1000 to 1400 J/kg range with available CAPE in the -10 to -30 C. layer of the atmosphere in the 800 to 1200 J/kg range. The LCL during the evening was around 1000 meters. A cluster of thunderstorms formed by the mid afternoon hours over northern Iowa. The storms propagated and grew to the southeast with all phases of severe weather occurring during the late afternoon and evening hours. Three tornadoes touched down. The strongest was in Polk County just southwest of Elkhart. The tornado damaged 2 houses and caused considerable tree damage. Parts of the house were blown up into the trees. The other touchdowns were relatively minor with one touching down briefly near Valeria in Jasper County, another just south of Newton in Jasper County. Straight line winds derailed 21 cars of a Burlington Northern train west of Albia. The storms formed into a forward propagating MCS and beta bow element before reaching central Iowa. An 82 MPH wind gust was recorded by a schoolnet site just east of Boone. There were numerous reports of winds to around 70 MPH as the storm moved south across the east side of Des Moines, and on southeast into southeast Iowa. Tree damage along the length of the bow echo was widespread with numerous uprooting reports, trees down, and power poles knocked down. In Poweshiek County, high winds north of Montezuma hit a farm. The barn was toppled completely. Surprisingly, a donkey that was in the barn walked out without a scratch. Most of the hail with the storm was around an inch in diameter. There was a report of 2 inch diameter hail in the New Virginia area of Warren County. Several golf ball size hail reports were received over southern Iowa as the air column cooled by the rainfall. Flash flooding became a problem in parts of southeast Iowa where rainfall of 2 to 3 inches fell in a short period of time. Many of these areas were areas that had been hit by heavy rainfall just a few days before. In Wayne County, 2 to 3 inches fell in parts of the northwest sections of the county, washing out a gravel road southwest of Derby. The storms moved southeast of the state by late evening...however thunderstorms re-fired in a line extending from near Ottumwa, through Ames, toward Fort Dodge. The storms produced hail and heavy rain with baseball size hail reported just south of Boone for example. Hail of 2.5 inches in diameter fell in Marion County at Knoxville as well. During the night, the storms continued to develop farther to the west. They produced hail up to golf ball and larger in size in Crawford. One storm produced softball size hail west of Kiron around sunrise. As the night progressed, the pattern transitioned to more heavy rain than severe weather. Flash flooding occurred as lines of thunderstorms trained across the same areas for a several hour period. Rainfall from the storms was anywhere from 3.5 to 7 inches in several areas with 6.73 inches in Guthrie Center one of the higher amounts. An unofficial report from near Brushy Creek, about 4 miles north of Guthrie Center, indicated rainfall of 8.3 inches. In Stuart, a report of 7 inches was received, while in the metro Des Moines area the highest total was 4.48 inches in Ankeny. River and stream flooding became a problem during the day on the 28th with several rivers reaching moderate flood stage. Major flooding occurred on Four Mile Creek in Des Moines.
Funnel visible nearly to the ground with circulation on the ground.
Brief touchdown just south of Newton.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the tornado touched down at Jul 27, 3:28 PM CDT, 1 hour 47 minutes earlier.
Area forecast discussion, Jul 27, 3:28 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 328 PM CDT SUN JUL 27 2008 .DISCUSSION... WILL KEEP DISCUSSION BRIEF TODAY WITH ONGOING ACTIVE WEATHER. STRONG TO SEVERE STORMS CURRENTLY FIRING ALONG CONVECTIVE OUTFLOW IN NORTHERN IOWA AND WILL KEEP PROGRESSING SOUTHWARD INTO CENTRAL AND SOUTHERN IOWA THROUGH LATE AFTERNOON/EVENING. SEVERE THUNDERSTORM WATCH CONTINUES FOR MOST OF THE CWA UNTIL 10 PM. ALREADY GETTING SIGNIFICANT STRAIGHT LINE WIND REPORTS...CAN/T RULE OUT ISOLATED TOR THREAT INVOF BOUNDARY FOR THE NEXT SEVERAL HOURS. SOME QUESTION ABOUT CONVECTIVE EVOLUTION BEYOND THE FIRST SHOT...AS THE GFS/ECMWF BOTH SUGGESTING ADDITIONAL MCS POTENTIAL ESPECIALLY EASTERN HALF LATE TONIGHT. WILL HAVE TO WATCH HEAVY RAIN THREAT CLOSELY AS CONVECTION MOVES INTO SOUTHERN IOWA...AREAS THAT CANNOT TAKE MUCH ADDITIONAL RAIN BEFORE FLASH FLOODING OCCURS. NO FLASH FLOOD WATCH PLANNED AT THIS TIME WITH UNCERTAINTY ABOUT AMOUNTS/LOCATION...BUT MAY HAVE TO ISSUE LATER ONCE EVENT SHOWS ITS HAND. BEYOND THE OVERNIGHT...SIGNIFICANT HEAVY RAIN/SVR WEATHER AGAIN EXPECTED MONDAY NIGHT INTO TUESDAY AS DOLLY MOISTURE REMNANTS BEGIN TO IMPACT THE REGION. ACTIVE WEATHER LIKELY TO CONTINUE LATE WEDNESDAY INTO THURSDAY WITH NEXT SHORT WAVE TOPPING THE RIDGE FOLLOWED BY UPPER RIDGING AND MAINLY DRY AND HOT WEATHER FROM FRIDAY THROUGH SUNDAY. && .AVIATION...27/18Z CURRENT CONVECTIVE COMPLEX OVER NRN IA WILL CONTINUE MOVING ESE EARLY THIS AFTERNOON. THE FORECAST BEYOND THE NEXT FEW HOURS IS STILL UNCERTAIN AS FAR AS EXACTLY WHERE ADDITIONAL STORMS WILL DEVELOP. THUNDERSTORMS MAY DEVELOP DURING PEAK HEATING ALONG AND SOUTH OF HWY 30...AND/OR REDEVELOP ACROSS NRN IA OVERNIGHT...OR BOTH. THIS UNCERTAINTY IN TIMING...AS WELL AS LOCATION...HAS LEAD TO NO MENTION OF THUNDER BEYOND DEALING WITH STORMS THAT ARE ONGOING. HAVE INCLUDED CB WORDING AFTER 00Z WITH FURTHER DETAILS ADDED ONCE TIMING AND LOCATION BECOMES MORE CLEAR RATHER THAN ADDING THUNDER FOR PROLONGED PERIODS WITH LOW CONFIDENCE. && .DMX WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 10 PM FOR ENTIRE CWA EXCEPT NORTHERN 2 TIERS OF COUNTIES. && AVIATION...MOYER PUBLIC...KINNEY
Hazardous weather outlook, Jul 27, 4:25 PM CDT, 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 425 PM CDT SUN JUL 27 2008 IAZ023>028-033>039-044>050-057>062-070>075-081>086-092>097-281100- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 425 PM CDT SUN JUL 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN IOWA. .DAY ONE...TONIGHT SCATTERED TO WIDESPREAD THUNDERSTORMS WILL CONTINUE THIS EVENING AND OVERNIGHT. THE MAIN THREATS WILL BE DAMAGING STRAIGHT LINE WINDS TO 90 MPH...AND QUARTER SIZE HAIL. AN ISOLATED TORNADO IS NOT OUT OF THE QUESTION THROUGH EARLY EVENING. LOCALLY HEAVY RAINFALL COULD LEAD TO FLASH FLOODING...ESPECIALLY OVER SOUTHERN IOWA...WHERE HEAVY RAIN FELL RECENTLY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE ARE VARIABLE CHANCES FOR THUNDERSTORMS THROUGHOUT MANY OF THE NEXT 7 DAYS. AT THIS TIME THE GREATER CHANCES FOR THUNDERSTORMS LOOK TO BE LATE MONDAY NIGHT...AND AGAIN TUESDAY. CURRENTLY THE AREA IS IN A SLIGHT RISK FOR SEVERE WEATHER AGAIN MONDAY NIGHT....WITH THE CHANCES FOR SEVERE WEATHER UNCERTAIN AT THIS TIME FOR THE REMAINDER OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND OVERNIGHT. IAZ004>007-015>017-281100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- 425 PM CDT SUN JUL 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE WITH AN ISOLATED SEVERE STORM NOT OUT OF THE QUESTION. THE MAIN THREAT WOULD BE STRAIGHT LINE WINDS TO 60 MPH AND QUARTER SIZE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE ARE VARIABLE CHANCES FOR THUNDERSTORMS THROUGHOUT MANY OF THE NEXT 7 DAYS. AT THIS TIME THE GREATER CHANCES FOR THUNDERSTORMS LOOK TO BE LATE MONDAY NIGHT...AND AGAIN TUESDAY. CURRENTLY THE AREA IS IN A SLIGHT RISK FOR SEVERE WEATHER AGAIN MONDAY NIGHT....WITH THE CHANCES FOR SEVERE WEATHER UNCERTAIN AT THIS TIME FOR THE REMAINDER OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ON AN ISOLATED BASIS TONIGHT. ALBRECHT/KINNEY
In the hours before
Local storm report, Jul 27, 5:04 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
504 PM CDT SUN JUL 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM FLASH FLOOD BOONE 42.05N 93.88W
07/27/2008 BOONE IA LAW ENFORCEMENT
NEAR THE L AVENUE CORRIDOR. WATER DEPTH 1 - 5 INCHES.
&&
BFLocal storm report, Jul 27, 5:05 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
505 PM CDT SUN JUL 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM TSTM WND DMG 8 SW BOONE AIRPORT 41.97N 93.96W
07/27/2008 BOONE IA TRAINED SPOTTER
15 INCH DIAMETER TREES DOWN.
&&
BFLocal storm report, Jul 27, 5:07 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
507 PM CDT SUN JUL 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG 1 W PLEASANT HILL 41.59N 93.53W
07/27/2008 POLK IA TRAINED SPOTTER
LARGE TREE LIMBS UP TO 18 INCHES IN DIAMETER DOWN.
&&
BMOYERLocal storm report, Jul 27, 5:08 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
508 PM CDT SUN JUL 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 PM TSTM WND DMG MADRID 41.88N 93.82W
07/27/2008 BOONE IA LAW ENFORCEMENT
STRUCTURAL DAMAGE NEAR INTERSECTION OF 320TH AND
VIOLET...310TH AND UNICORN.
&&
BFLocal storm report, Jul 27, 5:09 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
509 PM CDT SUN JUL 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TORNADO 6 NE ANKENY 41.79N 93.54W
07/27/2008 POLK IA TRAINED SPOTTER
NUMEROUS TREES DOWN. HOUSE DAMAGE WITH PART OF HOUSE IN
THE TREES. SEVERAL SIGNS BLOWN DOWN.
&&
MS JUL 08Local storm report, Jul 27, 5:11 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
511 PM CDT SUN JUL 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND DMG ELKHART 41.79N 93.51W
07/27/2008 POLK IA LAW ENFORCEMENT
8-12 INCH DIAMETER TREES DOWN WEST OF ELKHART ON NE 126TH
AVE.
&&
BFThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Davenport, (KDVN), 12:00Z
10.3 hours before the tornado, 212 km from the path. July 27, 2008.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -76392 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1405 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 3.3 K/km
Davenport, (KDVN), 00:00Z
1.7 hours after it, 212 km from the path. July 28, 2008.
- Mixed-layer CAPE
- 566 J/kg
- Mixed-layer CIN
- -77 J/kg
- Surface CAPE
- 890 J/kg
- Mixed-layer LCL
- 1193 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
- 0-3 km lapse rate
- 6.5 K/km
The surface observations
Newton Municipal (TNU), 3 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Des Moines radar (KDMX), 56 km away, was scanning. The volume nearest the touchdown began at 22:16 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2008 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are
The other tornadoes of July 27, 2008
3 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.